Constipation: Would like to share this with... - Pain Concern

Pain Concern

30,638 members10,064 posts

Constipation

lara1953
lara1953

Would like to share this with everyone and the dangers of constipation whilst on morphine.

I was prescribed morphine but was not given any laxatives. I started getting chronic constipation and it got to a point one day that I really had to go and nothing would come out, then all of a sudden I had excruciating pain from the bottom of my spine to the top. I was so bad that I had to be taken into hospital. They gave me an enema, which worked but I still had the pain. The doctor said I was so impacted that it was pressing on the nerves of my spine and has damaged them. I can no longer walk without a zimmer frame and have had to have my bed brought downstairs and have to use a commode. I have to have carers in to help me get washed and dressed and prepare my meals. Before this I was able to walk with a walking stick and could prepare my own meals and even hoover the carpet.

Who would know that such a small thing as constipation could cause so much damage.

Please, please address any constipation issues as soon as possible. I would hate anyone to have to go through this much pain.

Gentle hugs to everyone

7 Replies

Constipation is no small thing.

It can cause an awful lot of damage to our pelvic organs and weaken pelvic floor; cause Diverticular along the bowel (small intestines and colon ); cause hernias (Rectocele ) .

It can cause malabsorption - so there is no benefit from the nutrients in food. And - as you say - affect spine / nerves / mobility. Can also put pressure on circulation.

I cannot understand why doctors do not automatically prescribe Lactulose when they prescribe co-codamol or morphine .

And also tell their patients the importance of drinking extra / plenty of water whilst taking them. They should also (in my opinion ) ask their patient to considering omitting certain foods such as cheese, eggs, lots of white bread, marshmallows, gassy veg (Cauliflower, cabbage etc) & caffeine for a while till bowels regular and well -formed stools passed with ease.

Opiate-induced constipation is one of the biggest side effects. As a rule, the usual laxatives dont solve the issue because the problem is caused by a bowel that has been slowed down and is sluggish. In 2010 a new drug became available in the UK, called prucalopride (Resolor) that works in an entirely different way and is incredibly effective. I was put on it by a gastro consultant who was concerned about the nutrient intake of my body. I really wish that more people knew about this drug. Although its been around for 8 years, I dont think its yet on most GP's radar, plus its also quite expensive - but it saves the nhs money in the long-run as they dont have to treat other issues caused by constipation. I STRONGLY recommend that for those who are truly, truly struggling that they ask their GP for this med. I had tried every other thing going, but they dont treat the impaired gut motility unlike prucalopride. Hope this helps

tigga
tigga in reply to jaffa7

hI, if I took Prucalopride would I have to stop taking my laxatives ie Laxido&Docusate? I'm on 15m Oramorph, my main symptom is a pain for 6+hours AFTER a bm,& my pain meds including Gabapentin not any relief at all. Had cameras up & down, pain injections at the pain clinic, I really need to bring this excruciating pain down a few notches, don't know where to turn to next! Thank you so much for reading.

Hi my mum was prescribed codeine and morphone 2 years ago this December - they didn't warn us about constipation at the time - she got so bunged up that her bowel burst and she had a 6 hour emergency operations and ended up with a colostomy bag - she spent 4 weeks in hospital then another 2 months recuperating with us - then my mum started being anaemic and needed blood transfusions to start with 1every fortnight then 1 a week by the end of the first year my mum was in twice a week and they then diagnosed leukemia by February this year it had turned into acute myeloid leukemia and she had to go every day for blood as an outpatient she passed away in April this year THIS WAS ALL DOWN TO THE CONSTIPATION BROUGHT ON BY THE MORPHINE FOR FRACTURED VERTEBRAE

Sorry to hear this Lara, I actually had to wean myself of morphine as I had the same constipation problem plus night sweats that soaked the bedding and through to the mattress every night, plus depression. I found the morphine dose had to keep being upped to try and control the pain. I have since come of it and just use gabapentin.

I have found a cream I have to insert which helps with my pain in my back passage that gets worse with sitting or vibrations in the car, this has helped a lot when travelling as it seems to numb the pain.

Thank you all for your replies. Some of the stories are so heartbreaking. GP's need training in how dangerous constipation is and that it can cause so many issues. Not to wait and see and then prescribing laxatives. That's like shutting the stable door after the horse has bolted. My very best wishes to you all and thank you again. Gentle hugs and much love xxx

Thank you Lara1953 for sharing this very helpful insight into Morphine intake and constipation, I found it very interesting. I take morphine after I fell 30' breaking 12 bones mainly in my back, both sides of my sacrum, both sides of my pelvis including LV1,2 and 3 I have also sustained nerve damage down my right thigh and also it's affected me emptying my bladder and as a consequence I have to self catheterise 3 times daily. The last thing I need is anymore nerve damage, so a huge thank you to you for highlighting this very important information. My GP has never told me this about how morphine can cause constipation which potentially could lead to hospitalisation and damage permanently to the nerves in your spine. I think it's ludicrous that patients on morphine are not informed on these dangers! Have you ever heard of 'Feacal Vomiting'? Last year I was really badly constipated, I also suffer from ulcerative colitis so when I started getting dreadful ripping pains throughout my abdomen and strangely my stomach too, I thought I was getting a flare up. I arrived home after visiting my daughter and felt very ill, I had a headache which felt like my head was going to drop off! I also felt really sluggish too, I decided to lie down on top of my bed, I must of fell off to sleep but then in the early hours around 2am I was abruptly awoken with the most horrendous ripping pains in my stomach,! I only just made it to my bathroom but not quite made it to my toilet of which I was aiming for because my stomach began to make a rumbling sound,! I actually felt it travelling up my esophagus! This didn't help my condition of Barret's decease which started to irritate it. Then with the full force of a jumbo jet I began projectile vomiting! I remained in my bathroom for 5 hours continually throwing up, it was mainly projectile! I had never been so ill, my whole body felt so weak! I should of rang 999 for an ambulance but I am one of those stubborn types. In the end all that came up was yellow bile! It took a long time for my gagging reflexes to stop. I did ring 111 and spoken to an out of hours doctor who informed me I had just gone through what sounds like a terrible episode of feacal vomiting! Now after hearing the doctors diagnosis it made me want to vomit more, I said surely you cannot be serious? I felt worse but the doctor explained to me that morphine makes a person constipated and at the end of the day the feaces needs to come out and in some cases as in mine it came up and out of my mouth! I cannot tell you how many times it took me to brush my teeth in order to feel better, it's the thought of that happening that turns your stomach. I also have Chronic pain and fatigue too. Just thought I would let you know what can happen.😺 Hope you get some good help from your carer's 😘

You may also like...